Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 133, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 20, 2017, 5:47 PM CDT for Gove County, Sheridan County, Thomas County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2017, 5:47 PM CDT (22:47 UTC)
- Expired
- Jun 20, 2017, 6:24 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Gove County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 6:05 PM CDT | HAIL 1.25 | Menlo, KS | A FEW QUARTER AND HALF DOLLAR SIZED HAIL, MOSTLY DIME AND NICKEL HAIL. STILL HAILING, NO RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 1:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
859
WUUS53 KGLD 202247
SVRGLD
KSC063-179-193-202345-
/O.NEW.KGLD.SV.W.0133.170620T2247Z-170620T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
547 PM CDT TUE JUN 20 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Thomas County in northwestern Kansas...
Southwestern Sheridan County in northwestern Kansas...
Northwestern Gove County in west central Kansas...
* Until 645 PM CDT
* At 547 PM CDT, a severe thunderstorm was located 7 miles northwest
of Grinnell, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Grinnell, Menlo, Angelus and Halford.
This includes Interstate 70 in Kansas between mile markers 65 and 74,
and between mile markers 78 and 91.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 10060 3922 10094 3944 10085 3925 10044
TIME...MOT...LOC 2247Z 299DEG 12KT 3922 10071
HAIL...1.50IN
WIND...60MPH
$$
JRM2 follow-up statements
044
WWUS53 KGLD 202308
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
608 PM CDT TUE JUN 20 2017
KSC063-202317-
/O.CAN.KGLD.SV.W.0133.000000T0000Z-170620T2345Z/
Gove KS-
608 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3925 10045 3913 10055 3914 10073 3920 10081
3944 10085
TIME...MOT...LOC 2307Z 323DEG 16KT 3931 10072
$$
KSC179-193-202345-
/O.CON.KGLD.SV.W.0133.000000T0000Z-170620T2345Z/
Thomas KS-Sheridan KS-
608 PM CDT TUE JUN 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES...
At 607 PM CDT, a severe thunderstorm was located near Menlo, or 13
miles north of Grinnell, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Menlo and Angelus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3925 10045 3913 10055 3914 10073 3920 10081
3944 10085
TIME...MOT...LOC 2307Z 323DEG 16KT 3931 10072
HAIL...1.50IN
WIND...60MPH
$$
JRM756
WWUS53 KGLD 202324
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
624 PM CDT TUE JUN 20 2017
KSC179-193-202334-
/O.CAN.KGLD.SV.W.0133.000000T0000Z-170620T2345Z/
Thomas KS-Sheridan KS-
624 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL THOMAS AND
SOUTHWESTERN SHERIDAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern and west central Kansas.
LAT...LON 3925 10045 3913 10055 3914 10073 3920 10081
3944 10085
TIME...MOT...LOC 2322Z 299DEG 12KT 3928 10066
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:31 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 20, 4:31 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 331 PM MDT Tue Jun 20 2017 .UPDATE... Issued at 329 PM MDT Tue Jun 20 2017 Updated forecast for increased thunderstorm and severe storm coverage across the southeastern sections of the forecast area for the next few hours as storms continue to develop and move generally east southeastward. && .SHORT TERM...(This evening through Wednesday) Issued at 1259 PM MDT Tue Jun 20 2017 The forecast concerns in the short term period are the hot daytime temperatures and the potential for some storms to become severe as isolated to scattered thunderstorms develop and progress across the eastern sections of the area during the afternoon and evening hours today and again on Wednesday. Afternoon high temperatures approaching the century mark with dewpoints across the eastern half of the forecast area in the lower 60s will produce an unstable atmosphere east of a line from Tribune, KS to McCook, NE, CU developing across southwest and west central KS along and east of a surface trough will spread across north central KS with scattered thunderstorms expected across the area by mid afternoon. Some storms are expected to become severe during the late afternoon and evening with large hail and damaging winds. Overnight low temperatures stay in the lower 70s around the Hill City area with lows in the lower to mid 60s across far eastern Colorado tonight. Temperatures warm quickly again on Wednesday morning with afternoon high temperatures expected around the century mark east of the Colorado border area with upper 90s across far eastern Colorado. The surface trough remains in place over the forecast area with storm expected to again develop along and east of the surface trough in the area of greater moisture and instability during the afternoon. Scattered thunderstorms will again move across mainly the eastern sections of the forecast area through the evening hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 140 PM MDT Tue Jun 20 2017 Wednesday night: Strong to severe storms will continue to be possible for eastern portions of the area through the evening, coming to an end before midnight. Lows will be in the mid to upper 60s for most areas. Thursday: Chance of strong to severe storms during the afternoon and evening across much of the CWA for Thursday. SPC is currently highlighting most of the Central High Plains under a Slight Risk for severe weather. Damaging winds look to be the biggest risk with DCAPE values between 1000-2000 J/kg. A chance of showers and storms continues through the overnight. Friday-Tuesday: Global models still differ on timing of cold air infiltration into the area. 12Z GFS MOS Guidance shows Saturday night and Sunday as the coolest period, whereas the ECMWF MOS has Saturday into Saturday night as the coolest time frame. Until there is better agreement and consistency in the models, will continue to take a blend of the two into Monday. This period looks to be somewhat wet with chances of rain and thunderstorms each day. Looking at model soundings, it is possible we will see another round of strong to severe storms on Monday. Tuesday looks to be dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1131 AM MDT Tue Jun 20 2017 There may be isolated thunderstorms in the area, storms should not be part of the prevailing conditions at either MCK or GLD. VFR conditions are therefore expected at GLD and MCK through the TAF period with a strong low level southerly jet to develop overnight. This southerly jet will produce low level wind shear at MCK and GLD between 05Z-13Z with winds a few hundred feet off the surface out of the south at 40kts while surface winds will be 10-12kts out of the south southeast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...LOCKHART LONG TERM...SME AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1103 AM MDT Tue Jun 20 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska as scattered thunderstorms develop and move eastward this afternoon and evening. The primary threats during the afternoon will be damaging winds with a transition to damaging winds and large hail with localized heavy rain during the late afternoon and evening east of a line from Leoti, Kansas to Norton, Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a possibility of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening. Damaging winds and large hail will be the main threats. Locally heavy rainfall may also produce isolated flash flooding. Another round of severe thunderstorms is possible again Thursday afternoon through Thursday night across the central high plains region. Damaging winds and large hail are the main threats. Locally heavy rainfall and an increased threat for flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 20, 5:20 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM CDT TUE JUN 20 2017
KSZ015-202230-
Sheridan KS-
520 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 530 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hoxie, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hoxie and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.
LAT...LON 3923 10039 3946 10051 3952 10025 3934 10016
3928 10016
TIME...MOT...LOC 2220Z 330DEG 18KT 3937 10030
JRMLocal storm report, Jun 20, 5:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL GRAINFIELD 39.11N 100.47W
06/20/2017 M1.75 INCH GOVE KS EMERGENCY MNGR
HAIL OCCURRING ALONG I-70.
&&
CLTSpecial weather statement, Jun 20, 5:26 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Goodland KS 526 PM CDT TUE JUN 20 2017 KSZ014-015-029-202245- Gove KS-Sheridan KS-Thomas KS- 526 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS... SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 545 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Menlo, or 9 miles north of Oakley, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grinnell and Angelus. This includes Interstate 70 in Kansas between mile markers 65 and 74, and between mile markers 78 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for northwestern and west central Kansas. LAT...LON 3904 10068 3922 10095 3938 10083 3926 10049 TIME...MOT...LOC 2226Z 302DEG 26KT 3927 10081 JRM
Local storm report, Jun 20, 5:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL GRINNELL 39.12N 100.63W
06/20/2017 M0.25 INCH GOVE KS EMERGENCY MNGR
HAIL PEA SIZED IN GRINNELL AND INCREASING TO GOLFBALL IN
GRAINFIELD.
&&
CLTLocal storm report, Jun 20, 5:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HEAVY RAIN GRAINFIELD 39.11N 100.47W
06/20/2017 U0.00 INCH GOVE KS EMERGENCY MNGR
HEAVY RAIN CAUSING VISIBILITY OF 1/4 MILE ON I-70. AS
WELL AS WATER BUILDUP ON I-70 BETWEEN GRINNELL AND
GRAINFIELD CAUSING HYDROPLANING.
&&
CLTLocal storm report, Jun 20, 5:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL ANGELUS 39.19N 100.69W
06/20/2017 E1.25 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR.
&&
RHUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:56 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Jun 20, 3:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jun 20, 3:08 PM CDT | Special Weather Statement | GLD | Sheridan | 22 min |
| Jun 20, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| Jun 20, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jun 20, 3:46 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Jun 20, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
| Jun 20, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 33 min |
| Jun 20, 4:10 PM CDT | Special Weather Statement | GLD | Logan | 20 min |
| Jun 20, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 33 min |
| Jun 20, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 57 min |
| Jun 20, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 45 min |
| Jun 20, 4:50 PM CDT | Special Weather Statement | GLD | Wichita | 10 min |
| Jun 20, 4:52 PM CDT | Special Weather Statement | GLD | Gove | 8 min |
| Jun 20, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 57 min |
| Jun 20, 5:08 PM CDT | Special Weather Statement | GLD | Wichita | 22 min |
| Jun 20, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 19 min |
| Jun 20, 5:20 PM CDT | Special Weather Statement | GLD | Sheridan | 10 min |
| Jun 20, 5:26 PM CDT | Special Weather Statement | GLD | Sheridan | 19 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 17 min |
| Jun 20, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jun 20, 5:57 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 3 hr |
| Jun 20, 6:13 PM CDT | Special Weather Statement | GLD | Gove | 32 min |
| Jun 20, 6:14 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| Jun 20, 6:19 PM CDT | Special Weather Statement | GLD | Sheridan | 11 min |
| Jun 20, 6:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 23 min |
| Jun 20, 6:36 PM CDT | Special Weather Statement | GLD | Sheridan | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.